Dust Devil, Polk
- When
- May 1, 11:45 AM CST
- Where
- Polk County, Des Moines
- Injuries
- 5 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Very cold air aloft moved in over Iowa under a closed low pressure system aloft. With strong heating and steep lapse rates, the atmosphere became very unstable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very cold air aloft moved in over Iowa under a closed low pressure system aloft. With strong heating and steep lapse rates, the atmosphere became very unstable. A strong dust devil formed in Des Moines at a softball field and injured 5 small girls there. One of the girls, each 5 to 6 years old, was actually picked p off the ground. She was treated for a fractured ankle. Later in the afternoon, convection became stronger. Small showers developed and there reports of cold air funnels. A landspout touched down in Hancock County north of Hayfield. The landspout tracked southeast for about 3 miles before dissipating. It tracked through open fields and did not cause any damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 2:20 AM CST, 9 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 AM CDT SAT MAY 1 2004 .SHORT TERM...TDA THRU MON NGT PRIMARY FCST CONCERN WL BE PCPN TRENDS THRU WEEKEND WITH TEMPS SCNDRY. LG WV TROF CURRENTLY MOVG THRU CNTRL CONUS WITH 100+ KT JET SEGMENT FM KS/IA THRU GRTLKS INTO SRN CANADA. UPR LVL DVRGNC IN RIGHT ENTRANCE RGN BOOSTING UVM WITH CONVECTION FM TX INTO MO. SHRT WVS EVIDENT IN BASE OF TROF FM KS SWWD...BUT SHRT WVS IN SHEAR AXIS BHND TROF DROPPING INTO DAKOTAS ATTM WL BE BIGGER PLAYER IN OUR WX. ISENT LIFT ALL BUT GONE...BUT MID LVL QG FORCING NOTED UPSTREAM. WL CARRY LOW POPS FOR A FEW HRS SERN PTNS TO ACCT FOR ONGOING PCPN. ALTHOUGH NOT TOO DIFFERNT FM ETA THRU 60 HRS...AM FAVORING GFS ATTM WHICH HAS BETTER RUN TO RUN CONTINUITY AND SEEMS TO BE VERIFYING BETTER AT +6HRS VS WATER VAPOR AND ITS VORT AND RH FIELDS. THUS WOULD SUGGEST THAT PCPN SHOULD DVLP LATER THIS AFTN AS MID LVL QG FORCING AND INSTABILITY INCR AS SHRT WV AND ASSOCD COLD POOL APCHS. TQ INDEX RISING INTO THE TEENS WOULD SUPPORT SCT SHWRS FM LATE AFTN INTO AT LEAST THE EVE. WL RAISE POPS INTO CHC CATEGORY DRNG THIS TIME FRAME AND THEN LOWER A TAD INTO THE NIGHT. XPC PCPN TO PERSIST BUT LOOSE SOME AREAL CVRGNC. SUN LOOKS TO BE EVEN BETTER DAY WITH FCST SOUNDINGS POINTING TWRD CIN ALL BUT GONE AS EARLY AS 14Z. TQS AGAIN INTO THE TEENS SO HAVE RAISED INTO LIKELY POPS NRN AND ERN SXNS. SHOULD SEE QUICK END TO PCPN SUN EVE AS SHEAR AXIS DEPARTS AND SUBSIDENCE QUICKLY MOVES IN. MADE LTL CHG TO TEMPS TDA AND TNGT WHICH CONT TO BE NR COMPROMISE OF GUIDANCE AND ARE SUPPORTED BY FCST SOUNDINGS. CLIMO SEEMS TO BE TUGGING AT GUIDANCE SUN AS FCST SOUNDINGS STRUGGLE TO SUPPORT THOSE NUMBERS. WL LEAN TWRD COOL END OF AVBL NUMBERS...SPCLLY NRN PTNS INVOF COLD POOL. SUN NGT LOOKS COOL AS WELL BEING A GOOD NGT FOR RADIATIONAL COOLING SO WENT WITH THE LOW END OF NUMBERS AND WL ALSO INTRODUCED FROST WORDING. TOO EARLY FOR ADVY...BUT WL HAVE TO BE WATCHED. ETA MORE AGGRESSIVE WITH WRM UP MON AND TUE AND CONDS SEEM FAVORABLE WITH LTL MSTR AND INCR SLY WNDS...BUT FCST SOUNDINGS STILL STRUGGLE TO SUPPORT GFS MOS MON. WL GO A DEG OR TWO BLO GUIDANCE XCP FOR WRN PTNS WHICH HAVE BETTER CHC AT WARMING. GFS SEEMS OVERDVLPD WITH SHRT WV DROPPING INTO NRN GRTLKS LATE MON VS ETA...CANADIAN AND EURO MDLS. HWVR BOTH ETA/GFS DEPICT FAIRLY STG ISENT LIFT WHICH MAY BE ENOUGH FOR WDLY SCT SHWRS EVEN WITH LTD MSTR SO WL ADD SLGT CHC WORDING. .LONG TERM...TUE THRU FRI LTL CHG SEEMS TO BE NEEDED IN THIS PD. PTN CHGS WITH WRMR TEMPS AND FA ON SRN FRINGE OF WLYS WITH BROAD RDG ACRS SRN CONUS. ONLY MINOR CHG WL BE TO ADD TOKEN SLGT CHC MENTION THU TO HINT AT BNDRY NRBY. EURO AND CANADIAN MDLS BOTH DEPICT THIS FEATURE SO FEEL BEST NOT TO GO WITH ENTIRELY DRY FCST. DAY SHIFT CAN HIT HARDER IF NEED BE. ONLY CHG TO TEMPS WAS TO LOWER HIGHS FRI A FEW DEGREES WHICH FITS BETTER WITH SURROUNDING OFFICES AND NEW GUIDANCE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT SAT MAY 1 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 545 AM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE COMBINATION OF MOSTLY CLEAR SKIES AND RELATIVELY LIGHT WINDS WILL MAKE CONDITIONS FAVORABLE FOR SCATTERED FROST TO DEVELOP SUNDAY NIGHT. LOWS SHOULD BE PLUS OR MINUS A FEW DEGREES FROM THE FREEZING MARK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALL
The national radar mosaic for the moment the first event began.
1 dust devil, 1 tornado. Local standard time, as filed.
A landspout tracked across open fields for about 3 miles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391350, 5391351.